Pennsylvania, 2004Flooding in Pennsylvania, September 8 to 10, 2004
September 8 to 10, 2004 · NWS CTP · 16 events in 16 counties and zones
16 flood, as filed by the National Weather Service.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 8, 5:35 PM EST, 3 hours 10 minutes earlier.
Area forecast discussion, Sep 8, 5:35 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
635 PM EDT WED SEP 8 2004
.SHORT TERM (REST OF TONIGHT)...
UPDATED ZONES TO INCLUDE THE EXTREME SRN PENN TORNADO WATCH UNTIL
MIDNIGHT EDT. AN EXTENSIVE LINE OF HEAVY SHOWERS/TSRA WAS MOVING NNE
ACROSS NRN VIRGINIA IN ASSOCIATION WITH ENERGY/HELICITY MAX AND THE
NOSE OF A 35-40 KT 850 HPA JET MAX. WILL SEE A SEVERAL HOUR PERIOD
OF STRONG TO POSSIBLY SEVERE TSRA ACROSS OUR SRN TIER COUNTIES (SOME
WITH MDT TO STRONG LLVL ROTATION AS CURRENTLY NOTED ON KLWXS 88D)
THROUGH THE LATE EVENING HOURS BEFORE THE LINE OF GREATEST
INSTABILITY SHIFTS TO ERN PENN AFTER MIDNIGHT. FURTHER NORTH...THE
AIRMASS WILL REMAIN STABLE ENOUGH TO PREVENT ANYTHING MORE THAN A
FEW RUMBLES OF THUNDER OVERNIGHT.
&&
.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 305 PM EDT WED SEP 8 2004
AVIATION...
MOST AREAS MVFR CIGS AND VSBYS WITH POCKETS OF IFR CONT INTO ERLY
EVENING HOURS. CIGS AND VSBYS EXPECTED TO IMPROVE A BIT FROM THE
SOUTH LATER THIS AFTN AND EVENING OVER THE SOUTHERN TERMINALS AND
ACROSS LOWER/MID SUSQ VALLEY AS WARM FRONT FROM SSE MOVES
THROUGH...ALLOWING FOR A BIT OF MIXING. STILL SHOULD BE MAINLY MVFR
ACROSS CENTRAL AND WESTERN TERMINALS THROUGH TNT.
LLWS STILL EVIDENT IN VAD WINDS AS WARM FRONT APPROACHES FROM
SSE...AND REMNANT CIRCULATION FROM FRANCES APPROACHES FROM SW. FOR
NOW...DID NOT MENTION...BUT MAY NEED TO BE INCLUDED IN SUBSEQUENT
TAF/TWEB ISSUANCES.
SHORT TERM (TONIGHT THROUGH THURSDAY)...
LOCALLY HEAVY RAIN THREAT CONTS ACROSS CENTRAL PA AS FRANCES
REMNANTS SOAK THE REGION. MOST FLOOD PRONE AREA WILL BE WEST AND
NORTH OF FRANCES TRACK WHICH IS STILL EXPECTED TO MOVE FROM
SOUTHWEST PA CORNER TO FINGERLAKES REGION...AND SLIGHTLY FASTER THAN
PREVIOUS THINKING. EXPECT PERIOD OF HEAVIEST RAINFALL TO END BY
MIDDAY THURSDAY. FLOOD WATCH REMAINS IN EFFECT THROUGH LATE THURSDAY
AFTERNOON. EXPECTED RAINFALL AMOUNTS...WIDESPREAD 2 TO 4 INCHES
ACROSS WESTERN AND NORTHWESTERN COUNTIES WITH LOCAL AMOUNTS
EXCEEDING 5 INCHES FROM THE LAURELS NORTHWARD TO MCKEAN AND WARREN
COUNTIES. A GENERAL ONE TO TWO INCH STORM TOTAL EXPECTED
ELSEWHERE...BUT LOCALLY 3 INCHES+ WHERE BANDS SET UP/INTERACT WITH
TERRAIN AND/OR WARM FRONTAL BOUNDARY LIFTING NORTHWARD THROUGH THE
SUSQ. RIVER VALLEY.
REGARDING SEVERE WEATHER THREAT THIS EVENING...WARM FRONTAL BOUNDARY
LIFTING NORTHWARD TOWARDS MASON DIXON LINE LATE THIS AFTERNOON WITH
DESTABILIZATION AND VERY LOW LCLS...AND RAPIDLY INCREASING HELICITY
SPELLS POTENTIAL FOR TORNADOES THIS EVENING SHOULD THE BOUNDARY LIFT
NORTH OF THE MASON DIXON BEFORE SUNSET.
DRIER AIR TO ARRIVE THURSDAY BEHIND SYSTEM AS IT CONTS TO ACCELERATE
POLEWARD. HEAVY RAIN SHOULD SWING OUT OF NORTH CENTRAL PA BY MIDDAY.
IN THE EAST...SCATTERED SHRA/TSRA SHOULD LINGER THROUGH THE AFTN
HOURS BEFORE TAPERING OFF IN THE EVENING.
LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
IMPROVING CONDS EXPECTED FRI WITH DRY WX SAT. NRN STREAM SHORTWAVE
WILL PUSH A COLD FRONT ACROSS THE ERN GREAT LAKES AND INTO PA ON
SUNDAY. ATTM WILL KEEP LOW CHANCE POPS DURING THE DAY WITH MAIN
ENERGY MVG NORTH AND LIMITED MOISTURE RECOVERY TIME PRIOR TO FROPA.
BEYOND SUNDAY DRY PATTERN RETURNS WITH SFC HI PRS NEARLY STATIONARY
OVER PA THRU MID WEEK.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ004>006-010>012-017>019-024>028-
033>037-041-042-045-046-049>053-056>059-063>066 THROUGH THURSDAY.
...TORNADO WATCH FOR ZONES PAZ035-036-064-065 UNTIL 12 AM EDT.
&&
SHORT TERM (UPDATE)...LAMBERTHazardous weather outlook, Sep 8, 4:19 AM EST, 16 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
519 AM EDT WED SEP 8 2004
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-090918-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
519 AM EDT WED SEP 8 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
THE REMNANTS OF HURRICANE FRANCES WILL MAKE HEAVY RAIN OVER THE
WESTERN HALF OF PENNSYLVANIA FROM NOW UNTIL NOON THURSDAY. THIS RAIN
WILL FALL STEADILY...BUT THE VOLUME OF WATER MAY EVENTUALLY PUSH
CREEKS...STREAMS AND EVEN THE LARGER RIVERS OUT OF THEIR BANKS.
ADDITIONALLY...SHOWERS AND THUNDERSTORMS THAT MAY PRODUCE TORRENTIAL
RAINS OVER THE EASTERN HALF OF THE STATE WILL CREATE THE POSSIBILITY
OF FLASH FLOODING THERE AS WELL. A FEW OF THE THUNDERSTORMS IN THE
LOWER SUSQUEHANNA VALLEY MAY ALSO BE CAPABLE OF PRODUCING GUSTY WINDS
THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:
THE RAINFALL FROM FRANCES WILL TAPER OFF LATER THURSDAY OR VERY EARLY
FRIDAY MORNING. HOWEVER...THE RUNOFF FROM THE RAINS MAY PUSH THE
LARGER RIVERS UP FOR LATE THIS WEEK...AND SOME MAY EVEN RISE TO
CAUTION STAGES.
SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED. SPOTTERS...PLEASE CALL WITH
RAINFALL OF TWO INCHES OR MORE...OR IF YOU OBSERVE FLOODING.
DANGELO
In the hours before
Special weather statement, Sep 8, 5:08 PM EST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
608 PM EDT WED SEP 8 2004
PAZ035-036-063>065-090400-
ADAMS PA-CUMBERLAND PA-FRANKLIN PA-FULTON PA-YORK PA-
608 PM EDT WED SEP 8 2004
...A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT THURSDAY
MORNING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...
ADAMS...CUMBERLAND...FRANKLIN...FULTON AND YORK.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.
Special weather statement, Sep 8, 7:14 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
814 PM EDT WED SEP 8 2004
PAZ033-034-090100-
BEDFORD-SOMERSET-
814 PM EDT WED SEP 8 2004
...A STRONG THUNDERSTORM WILL AFFECT SOMERSET AND BEDFORD COUNTIES
THROUGH 9 PM...
AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF BEDFORD...MOVING NORTH AT
30 MPH. THE THUNDERSTORM WILL BE NEAR MANNS CHOICE...NEW BALTIMORE
AROUND 820 PM...BEDFORD AROUND 825 PM...SCHELLSBURG...CESSNA AROUND
830 PM...NEW PARIS...CENTRAL CITY AROUND 835 PM...OGLETOWN AROUND 845
PM AND BENSON AROUND 850 PM.
WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. SINCE THE GROUND
IS SATURATED DUE TO HEAVY RAINFALL...TREES MAY BE VULNERABLE TO
BEING KNOCKED DOWN EVEN THOUGH WINDS ARE NOT EXPECTED TO BE SEVERE.
JV/JL
Flood, Warren
- When
- September 8, 8:45 PM EST to September 10, 3:00 AM EST
- Where
- Warren forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.815, -79.274 (the zone’s center; the record gives no point)
The remnants of Hurricane Frances moved northeast across central Pennsylvania from late Thursday afternoon on September 8th, into the early morning hours of Friday, September 9th, producing widespread heavy rainfall, and subsequent minor to moderate flooding. Rainfall amounts of 3 to 5 inches within a 12 to 18 hour period led to numerous road closures and widespread basement flooding across central Pennsylvania, particularly in Blair and Huntingdon Counties. In Blair County, a railroad bridge in Hollidaysburg Borough was damaged by flood waters, while approximately 200 persons were evacuated due to flooded homes. In Huntingdon County, Juniata College evacuated 23 persons from a dormitory due to flooding, while in Logan Township, 35 calves were swept away by flood waters from a farm.
Flood, Bedford
- When
- September 8, 8:45 PM EST to September 10, 3:00 AM EST
- Where
- Bedford forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.007, -78.490 (the zone’s center; the record gives no point)
Flood, Blair
- When
- September 8, 8:45 PM EST to September 10, 3:00 AM EST
- Where
- Blair forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.481, -78.349 (the zone’s center; the record gives no point)
Flood, Cambria
- When
- September 8, 8:45 PM EST to September 10, 3:00 AM EST
- Where
- Cambria forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
Flood, Cameron
- When
- September 8, 8:45 PM EST to September 10, 3:00 AM EST
- Where
- Cameron forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.437, -78.204 (the zone’s center; the record gives no point)
Flood, Clearfield
- When
- September 8, 8:45 PM EST to September 10, 3:00 AM EST
- Where
- Clearfield forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.000, -78.474 (the zone’s center; the record gives no point)
Flood, Fulton
- When
- September 8, 8:45 PM EST to September 10, 3:00 AM EST
- Where
- Fulton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.925, -78.113 (the zone’s center; the record gives no point)
Flood, Huntingdon
- When
- September 8, 8:45 PM EST to September 10, 3:00 AM EST
- Where
- Huntingdon forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.417, -77.981 (the zone’s center; the record gives no point)
Flood, McKean
- When
- September 8, 8:45 PM EST to September 10, 3:00 AM EST
- Where
- McKean forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.808, -78.569 (the zone’s center; the record gives no point)
Flood, Northern Centre
- When
- September 8, 8:45 PM EST to September 10, 3:00 AM EST
- Where
- Northern Centre forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Flood, Northern Clinton
- When
- September 8, 8:45 PM EST to September 10, 3:00 AM EST
- Where
- Northern Clinton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
Flood, Northern Lycoming
- When
- September 8, 8:45 PM EST to September 10, 3:00 AM EST
- Where
- Northern Lycoming forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Flood, Southern Centre
- When
- September 8, 8:45 PM EST to September 10, 3:00 AM EST
- Where
- Southern Centre forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Flood, Southern Clinton
- When
- September 8, 8:45 PM EST to September 10, 3:00 AM EST
- Where
- Southern Clinton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
Flood, Southern Lycoming
- When
- September 8, 8:45 PM EST to September 10, 3:00 AM EST
- Where
- Southern Lycoming forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Flood, Tioga
- When
- September 8, 8:45 PM EST to September 10, 3:00 AM EST
- Where
- Tioga forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.772, -77.254 (the zone’s center; the record gives no point)
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Ohio, September 8 to 13, 20041 death · $200,000 · 1 event
- Tornadoes and Flash Flooding in Virginia, September 8, 2004$668,000 · F2 · 17 events
- Flash Flood and Flood in Pennsylvania, September 8 to 9, 2004$12 million · 2 events
- Flash Flooding and Flood in Ohio, September 8 to 9, 2004$8.3 million · 5 events
- Flooding in Ohio, September 8 to 9, 2004$3.5 million · 9 events
- Flood in Pennsylvania, September 8 to 10, 2004$4.0 million · 1 event
- Flood in Ohio, September 8 to 10, 2004$2.0 million · 1 event
- Flood in Ohio, September 8 to 12, 2004$1.0 million · 1 event
- Tornado and Flash Flooding in Maryland, September 8, 2004$195,000 · F1 · 5 events
- Flooding in Pennsylvania, September 8 to 9, 2004$500,000 · 2 events
- Flood in Ohio, September 8 to 10, 2004$300,000 · 1 event
- Tornadoes and Damaging Wind in Virginia, September 8, 2004$63,000 · F1 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423114, 5423115, 5423116, 5423117, 5423118, 5423119, 5423120, 5423121, 5423122, 5423123, 5423124, 5423125, 5423126, 5423127, 5423128, 5423129.